Virginia, 2014Hail and Damaging Winds in Virginia, May 27, 2014
May 27, 2014 · NWS RNK · 6 events in 5 counties and zones
Strong daytime heating served to destabilize the atmosphere during the afternoon and evening, while weak surface convergence associated with a surface trough along the lee side of the Blue Ridge Mountains. Very little upper level support was available as thunderstorms developed, keeping the coverage of shower and thunderstorm activity isolated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating served to destabilize the atmosphere during the afternoon and evening, while weak surface convergence associated with a surface trough along the lee side of the Blue Ridge Mountains. Very little upper level support was available as thunderstorms developed, keeping the coverage of shower and thunderstorm activity isolated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 12:49 PM EST, 33 minutes earlier.
Area forecast discussion, May 27, 12:49 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT TUE MAY 27 2014
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO STAY OFF THE SOUTHEAST COAST TODAY
AND TONIGHT. A BACKDOOR COLD FRONT ENTERS THE MID ATLANTIC REGION
WEDNESDAY...PUSHING SLOWLY SOUTH INTO THE CAROLINAS BY LATE
THURSDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AT THE END
OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT TUESDAY...
CONVECTION MAKING TOWARD THE PIEDMONT THIS AFTERNOON WITH MAINLY
SCT COVERAGE. FORECAST ON TRACK IN TERMS OF THIS INTO THE LATE
AFTERNOON...SO NO CHANGES WERE MADE. SOME TEMPS ADJUSTED UP AND
DOWN BASED ON CONVECTION/CLOUD LOCATIONS...BUT OVERALL NOT MUCH
CHANGE THERE AS WELL.
PREVIOUS DISCUSSION...
VERY MOIST AIRMASS IN THE REGION WITH PWATS FROM 1.2 TO 1.5.
CLUSTER OF SHRA/ISOLATED TSRA FROM ERN KY INTO THE MTN EMPIRE OF
SW VA WILL CONTINUE TO SLOWLY TRACK EAST-SOUTHEAST THIS MORNING.
WEAK VORT DEPICTED PER LATEST RUC MESOANALYSIS OVER ERN WV WILL
TRACK SE INTO THE PIEDMONT BY MID AFTERNOON. NOT A LOT TO FOCUS ON
SPECIFICALLY IN TERMS OF AREAL COVERAGE OF SHOWERS AND STORMS THIS
AFTERNOON...SO GOING TO TRY TO DEPICT AT LEAST INTO MIDDAY THE
LATEST HRRR AND TO SOME EXTENT THE WRF THAT SHOWS CLUSTERS OF
SHOWERS AND STORMS OVER THE WEST AND SOUTHWEST...THEN COVERAGE
WILL BE MORE SCATTERED AND AT TIMES NUMEROUS THIS AFTERNOON AFTER
2-3 PM EVERYWHERE.
TEMPS ARE RUNNING WARMER IN THE EASTERN 2/3RDS OF THE CWA OUTSIDE
THE CLOUD COVER AND SHOWERS OVER THE SW. MADE SOME ADJUSTMENTS UP
TO ACCOUNT FOR THIS...BUT GIVEN CLOUDS WILL INCREASE AS WILL
SHOWERS...AND STORMS THREAT...WILL SEE TEMPS GET AFFECTED SOME
AFTER 2-3 PM. STILL LOOKS LIKE HIGHS AROUND 90 IN THE SOUTHEAST.
THE UPPER TROF WEAKENS THRU TONIGHT. PRECIPITATION MAY NOT
COMPLETELY DISSIPATE AFTER SUNSET THIS EVENING...BUT AREAL
COVERAGE WILL CERTAINLY BE REDUCED.
WITH FORECAST AREA REMAINING IN THE WARM SECTOR OVERNIGHT...MINIMUM
TEMPERATURES WILL STAY MILD. BLEND OF BIAS CORRECTED MAV/MET
GUIDANCE LOOKED REASONABLE.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM EDT TUESDAY...
BACKDOOR FRONT WILL BE THE PRIMARY TRIGGER OF SHOWERS AND
THUNDERSTORMS...AS IT SLOWLY DROPS FROM NE TO SW WEDNESDAY AND
THURSDAY. TOUGH TO PINPOINT ONE AREA OVER ANOTHER FOR STORM
DEVELOPMENT...HOWEVER ALONG AND JUST TO THE WEST/EAST OF THE BLUE
RIDGE IS TYPICALLY FAVORED. RATHER WEAK FLOW COULD LEAD TO COLLIDING
OUTFLOWS AND/OR BACKBUILDING STORMS...AND HEAVY RAINFALL. THE GFS IS
THE ONLY MODEL WHICH HANGS THE FRONT CLOSE ENOUGH ON FRIDAY TO KEEP
STORMS IN THE FORECAST FOR THE SOUTHERN QUARTER OF THE CWA...WITH
POSSIBLY SOME SURFACE CONVERGENCE THROUGH NW NC. ALL OTHER MODELS
PLUNGE DRIER AND COOLER AIR FURTHER SOUTH WHICH SHUTS OFF STORMS
ACROSS THE ENTIRE REGION. TEMPS WILL BE TOUGH...HIGHLY DEPENDENT
UPON WHICH CITIES GET RAIN...AND THEN ON FRIDAY...HOW FAR SOUTH THE
COOLER MORE STABLE AIRMASS PENETRATES.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 345 PM EDT MONDAY...
MODELS INDICATING GREATER AMPLIFICATION OF THE UPPER FLOW THROUGH
THE LONG TERM THAN INDICATED YESTERDAY...RESULTING IN THE
AFOREMENTIONED BACKDOOR FRONT BEING PUSHED WELL SOUTH OF THE CWA
BY LATE FRI...WITH VERY DRY AIR POISED TO SPREAD SOUTHWARD INTO
THE REGION FROM THE NORTH FOR THE WEEKEND. FRONTAL/BAROCLINIC ZONE
ASSOCIATED SHRA/TSRA FRI WILL BE CONFINED TO THE WESTERN PART OF
THE FORECAST AREA...MAINLY WEST OF I-77 INTO THE NW NC MOUNTAINS.
HAVE GENERALLY DROPPED POPS FROM THE CWA FOR THE WEEKEND...EXCEPT
STILL SOME SMALL CHANCE THROUGH THE NW NC MOUNTAINS WHERE SLIGHTLY
BETTER INSTABILITY AND DIFFERENTIAL HEATING WILL BE PRESENT.
THE ECMWF IS SLIGHTLY QUICKER TO BREAK DOWN THE UPPER RIDGE TO
THE WEST OF THE REGION EARLY NEXT WEEK...ALLOWING THE NEXT
UPSTREAM WEATHER SYSTEM TO RESULT IN AN INCREASE IN SHRA/TSRA
ACTIVITY ACROSS THE ALLEGHANYS EARLY NEXT WEEK. FOR NOW...HAVE
KEPT POPS FOR MON-TUE FROM THE ALLEGHANYS WESTWARD.
NEAR NORMAL TEMPERATURES EXPECTED THROUGH THE PERIOD WITH
INCREASING AMOUNTS OF SUNSHINE AND DRY AIR OFFSETTING THE SLIGHTLY
COOLER AIR BEHIND THE FRONT. WARMER TEMPERATURES CAN BE EXPECTED
EARLY NEXT WEEK AS THE UPPER RIDGE AXIS DRIFTS SLOWLY EAST AND
850MB TEMPS WARM FROM +12C BACK TOWARD +16C BY MON/TUE. STILL NO
SIGNS OF ANY APPRECIABLE HOT WEATHER. MORNING TEMPS WILL BE COOLER
OVER THE WEEKEND OWING LARGELY TO THE DRIER AIR BEHIND THE
FRONT. SOME VERY PLEASANT MORNING LOWS IN THE 50S CAN BE EXPECTED.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT TUESDAY...
SCATTERED COVERAGE OF SHRA/TSRA TO STICK AROUND INTO EARLY
EVENING/01Z BEFORE DISSIPATING. LOOKS LIKELY THAT DAN/LWB WILL GET
A PERIOD OF TSRA BETWEEN 19-21Z. OTHERWISE VFR EXPECTED OUTSIDE OF
ANY STORMS...ALTHOUGH BLF CIGS STAYING MVFR TO EARLY EVENING.
TONIGHT...THE ISSUE WILL BE IF MID/HIGH CLOUDS IMPACT FOG
FORMATION OVERNIGHT. THINK THE CLOUD COVER WILL BE THERE...SO ONLY
TAKING LWB/BCB/LYH/DAN TO LOW END MVFR/HIGH END IFR LATE TONIGHT.
POSSIBILITY EXISTS GIVEN THE RAIN THIS AFTERNOON THAT LOWER VSBYS
NOT OUT OF THE QUESTION.
FOG GOING TO LIFT AFTER 12Z...TO BKN MID/HIGH CLOUDS WITH SCT/BKN
LOWER CU/SC INTO BLF/LWB...WHERE NEXT THREAT OF SHRA/TSRA ARRIVES
AFTER 14Z....BUT COVERAGE NOT HIGH ENOUGH TO HAVE THEM IN THE
PREDOMINATE GROUP...JUST VCTS.
THROUGH THURSDAY...THE WEATHER PATTERN FAVORS CHANCE FOR
AFTERNOON AND EVENING SHOWER AND THUNDERSTORMS...AND MVFR FOG
OVERNIGHT ESPECIALLY AT THE CLIMATOLOGICALLY FAVORED SITES SUCH AS
LWB/BCB/LYH. BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ON
THURSDAY WITH A COLD FRONT PUSHING THROUGH THROUGH THE AREA. THE
FRONT WILL BRING DRIER AIR AND VFR CONDITIONS BACK INTO THE REGION
FOR FRIDAY NIGHT AND SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...KM
LONG TERM...RAB
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 27, 8:08 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 AM EDT TUE MAY 27 2014
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
908 AM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
EXPECT SCATTERED THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AND THURSDAY. SOME STORMS MAY PRODUCE STRONG...GUSTY
WINDS AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 12:34 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT TUE MAY 27 2014
VAZ043-044-271815-
HENRY VA-PITTSYLVANIA VA-
134 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 215 PM EDT
* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE SOUTHEAST AT 20
MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
AXTON...
RIDGEWAY...
MARTINSVILLE AIRPORT...
AND AIKEN SUMMIT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3665 8001 3680 7984 3679 7980 3680 7979
3679 7976 3681 7973 3656 7943 3654 7947
3654 7988
TIME...MOT...LOC 1730Z 322DEG 18KT 3674 7982
RABSpecial weather statement, May 27, 12:54 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT TUE MAY 27 2014
NCZ006-VAZ044-271900-
CASWELL NC-PITTSYLVANIA VA-
154 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 300 PM EDT
* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WESTOVER HILLS...MOVING TO THE SOUTHEAST
AT 5 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
BLAIRS...
DANVILLE CITY...
GATEWOOD...
AND DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3664 7952 3674 7943 3667 7919 3655 7922
3654 7920 3642 7929
TIME...MOT...LOC 1752Z 300DEG 6KT 3664 7943
RABSpecial weather statement, May 27, 12:57 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT TUE MAY 27 2014
NCZ004>006-VAZ043-044-271900-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA-
157 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 300 PM EDT
* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RIDGEWAY TO
6 MILES SOUTHEAST OF GERMANTON...MOVING TO THE SOUTHEAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH
THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
EDEN...
REIDSVILLE...
WENTWORTH...
AND MADISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3626 8019 3672 7964 3636 7922 3624 7934
TIME...MOT...LOC 1752Z 334DEG 21KT 3652 7983 3618 8018
RAB
Special weather statement, May 27, 1:00 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE MAY 27 2014
NCZ001-018-271900-
WATAUGA NC-ASHE NC-
200 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 300 PM EDT
* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REESE...MOVING TO THE SOUTHEAST AT 30
MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TODD...
BOONE...
DEEP GAP...
BLOWING ROCK...
AND SUGAR GROVE.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
3646 8171 3631 8136 3629 8137 3629 8142
3624 8148 3620 8146 3614 8151 3611 8176
3612 8182 3616 8182 3622 8189 3627 8189
3629 8192
TIME...MOT...LOC 1756Z 305DEG 27KT 3640 8183
RABSpecial weather statement, May 27, 1:02 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT TUE MAY 27 2014
NCZ020-271900-
YADKIN NC-
202 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 300 PM EDT
* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR YADKINVILLE...MOVING TO THE SOUTHEAST AT
25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
EAST BEND...
HUNTSVILLE...
SHACKTOWN...
AND COURTNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3605 8066 3616 8080 3626 8050 3626 8048
3622 8043 3621 8044 3616 8044 3613 8045
3611 8051 3605 8050
TIME...MOT...LOC 1800Z 300DEG 22KT 3613 8070
RABSpecial weather statement, May 27, 1:09 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE MAY 27 2014
VAZ018>020-023-271915-
BATH VA-ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
209 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOUNTAIN
GROVE TO NEAR COVINGTON CITY TO NEAR EARLEHURST...MOVING TO THE
SOUTHEAST AT 30 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON CITY...
JORDAN MINES...
CLIFTON FORGE CITY...
WARM SPRINGS...
AND HOT SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3808 7949 3788 7965 3786 7961 3772 7969
3769 7967 3766 7968 3763 7964 3747 8003
3758 8028 3763 8022 3765 8028 3770 8029
3778 8006 3803 7998 3811 7993 3813 7995
3819 7991
TIME...MOT...LOC 1805Z 296DEG 26KT 3811 7989 3775 8000 3766 8029
RABEvent by event
3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Pulaski
- When
- May 27, 1:22 PM EST
- Where
- Pulaski County, 0.16 mi SE of Dora
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 37.048, -80.748
A lightning strike at the Peak Creek substation behind the Virginia Eagle Distributing Company occurred at 2:22 p.m., shutting down electricity to about 8,100 Appalachian Power Company customers in the town of Pulaski and Pulaski County. Power was restored around 4 p.m.
Hail, Danville (C)
- When
- May 27, 1:27 PM EST
- Where
- Danville (C) County, 0.99 mi NNE of Danville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.593, -79.414
Quarter-size hail was observed at the intersection of Riverside Road and Piney Forest Road.
Thunderstorm Wind, Danville (C)
- When
- May 27, 1:27 PM EST to 1:45 PM EST
- Where
- Danville (C) County, 2.19 mi NW of Danville to 1.28 mi SSE of Danville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.600, -79.450
The Danville Fire Department reported multiple trees and power lines were blown down on the west side of the city. At least six trees were blown down in the vicinity of Riverside Road and Piney Forrest Road. Two trees were blown down on Cumberland Drive. Trees and power lines were blown down onto Mount Cross Road. Damage to the siding of the Advance Auto Parts store on Westover Drive was also reported.
Thunderstorm Wind, Buckingham
- When
- May 27, 4:45 PM EST
- Where
- Buckingham County, 1.56 mi W of Katvine to 1.53 mi W of Alcoma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.576, -78.598
Multiple trees were blown down on Route 602.
Hail, Lynchburg (C)
- When
- May 27, 4:53 PM EST
- Where
- Lynchburg (C) County, 2.96 mi SSW of Lyh Ivy Hill Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.360, -79.240
Quarter-size hail was observed on Wyndhurst Drive.
Hail, Campbell
- When
- May 27, 5:00 PM EST
- Where
- Campbell County, 3.9 mi SSE of Lawyers
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.252, -79.183
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509879, 509867, 509874, 509870, 509868, 509869.